Hail, Kidder
- When
- May 23, 8:47 PM CST to 8:50 PM CST
- Where
- Kidder County, 3.11 mi NNW of Steele
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.890, -99.930
Thunderstorms developed over southwest and south central North Dakota in the vicinity of a warm front that was lifting through the region. Two storms became severe producing one-inch diameter hail, one in Adams County and the other in Kidder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over southwest and south central North Dakota in the vicinity of a warm front that was lifting through the region. Two storms became severe producing one-inch diameter hail, one in Adams County and the other in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 8:14 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 914 PM CDT Tue May 23 2023 .UPDATE... Issued at 858 PM CDT Tue May 23 2023 Occasional storms continue along a boundary from Hettinger to near Courtenay north of Jamestown (with the greatest coverage over northern Stutsman County and eastern Adams County), though a few storms are starting to develop along a northward moving outflow over Bismarck to the north of Steele. Plenty of instability remains in place, but deep layer shear is lacking. With that said, the storms have been very slow moving, which has actually led to some minor flooding over northeastern Stutsman County. Expect the threat for heavy rainfall to continue for a few more hours given the slow storm motion and even back building occurring, combined with plenty of moisture available. UPDATE Issued at 647 PM CDT Tue May 23 2023 Main area of thunderstorms at this time stretch from the tail of Sioux County east-northeastward to the north of Jamestown, though occasional additional activity over the west has been noted. The storms have been slow moving, possibly bringing some heavy rain. Another concern, along with small hail given the instability, is gusty winds which have been reported just to the east of our area, which is supported by the latest forecast Jamestown soundings. Not thinking severe at this point, but still something to note. UPDATE Issued at 500 PM CDT Tue May 23 2023 A quick update has been sent out to expand precipitation chances through northwest and south central North Dakota as some showers and thunderstorms are starting to develop. && .SHORT TERM...(This Evening through Wednesday) Issued at 320 PM CDT Tue May 23 2023 A chance for showers and thunderstorms this evening and tonight, highest in the south central and James River Valley, is the focus of the short term forecast. This afternoon, a double barrel upper low was located over the Pacific Northwest into the southern Canadian Prairies, with a ridge axis centered over the central CONUS. At the surface, the center of a low was analyzed over west central South Dakota, while a strong high pressure sat over northern Manitoba and Ontario. A back door cold front has been sliding south through the day, meeting a weak warm front that has been drifting north from South Dakota. This intersection is where CAMs continue to initiate convection late this afternoon and into the evening, in a southwest-northeast oriented line from the Grant/Sioux County area to the Stutsman County area. Daytime satellite imagery shows some cu beginning to develop from Stutsman back into Logan and Kidder Counties, but as of 2000 UTC it's still quite shallow. The 12Z HREF advertises a ribbon of 1000-2000 J/kg of CAPE oriented around the frontal boundary, but 0-6km shear is very weak, only around 10-15 knots. This is also seen in HRRR forecast soundings, where shear is around 10 knots and hodographs are basically an overlapping circle. With how weak the shear is, our thought is that pulsing thunderstorms are the most likely outcome with the present instability and strong lapse rates. Would not be surprised if the strongest storm or two end up with nickel to quarter sized hail, but this would be more likely with initial storms before convection gets clustered and consequently weaker. The other main concern with any strong showers or thunderstorms is the potential for heavy rainfall. Abnormally high PWATs combined with slow storm motion means there is potential for locally heavy rainfall, which could lead to minor flooding, especially in urban areas. As the combined frontal boundary washes out overnight, chances for showers and thunderstorms drift north and lessen, tapering off Wednesday morning. We do have a slight chance for showers and thunderstorms across parts of western North Dakota on Wednesday afternoon, but the bulk of precipitation looks to stay on the Montana side of the state line. Behind the cold front, breezy east-northeast winds will expand south through the entire forecast area, continuing through the day Wednesday. RAP smoke forecasts are showing near-surface smoke to be slowly diminishing from central to west through tonight and into the morning. Smoke aloft will persist, so expect hazy skies to continue. Overnight lows tonight will be in the 50s. Highs on Wednesday will be in the mid 70s to mid 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 320 PM CDT Tue May 23 2023 Above average temperatures and on and off chances for showers and thunderstorms highlight the extended forecast. The synoptic pattern during the extended period is characterized by weak but broad ridging over the central and eastern Canadian Prairies and troughing over the western CONUS, leading to southwest flow aloft across the forecast area, as well as southerly low level flow and warmer than normal temperatures. Although flow aloft is weak and diffuse, surface flow is expected to be moderately strong, as a surface low coming off the lee of the Rockies is expected to deepen on Thursday. A modest surface pressure gradient and strong low-level winds will lead to continued breezy winds across the entire area through Thursday and Friday, diminishing some but still staying a bit breezy central and east through most of the holiday weekend. Chances of showers and thunderstorms are persistent through the end of the week and into next week, as multiple shortwaves move through the southwest flow aloft. As is typical this time of year, there is relatively low predictability in specific timing and location of any precipitation. No single day looks like a washout but there could be scattered convection each day, so something to be aware of, especially through the holiday weekend. Additionally, deterministic guidance continues to advertise weak shear through this time, which is not surprising given the diffuse pattern aloft. This would keep the severe thunderstorm potential relatively low, although with warmer temperatures and some instability present, there could certainly be a few stronger storms. This sentiment is echoed in both CIPs Severe Analogs and CSU machine learning probabilities. Temperatures look to stay similar through the extended period, with NBM 25/75th percentiles consistently in the upper 70s to upper 80s from Thursday through Tuesday. CPC outlooks also highlight above average temperatures favored to start the month of June, so this pattern is expected to continue through next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 647 PM CDT Tue May 23 2023 Isolated to scattered thunderstorms expected through tonight over western and central North Dakota. Gusty winds possibly by any storm, along with the threat of some small hail. In addition, easterly winds may become gusty this evening over northern areas. Drier weather expected over most locations through the day on Wednesday, but gusty southeast winds will develop. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JJS SHORT TERM...Jones LONG TERM...Jones AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 839 PM CDT Tue May 23 2023 NDZ020-022-023-025-031>037-040>048-050-051-250145- Oliver-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 839 PM CDT Tue May 23 2023 /739 PM MDT Tue May 23 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible through tonight. Localized heavy rain will be the main risk, but some storms may contain small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms with the threat of locally heavy rainfall remains possible through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>019-021-250145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean- 839 PM CDT Tue May 23 2023 /739 PM MDT Tue May 23 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. Severe weather is not anticipated but a storm or two could produce brief heavy rain, small hail, or gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms with the threat of locally heavy rainfall remains possible through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
725 PM CDT Tue May 23 2023
NDZ025-037-240100-
Stutsman ND-Foster ND-
725 PM CDT Tue May 23 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHERN FOSTER AND
NORTHERN STUTSMAN COUNTIES THROUGH 800 PM CDT...
At 723 PM CDT, a strong thunderstorm was located over Courtenay, or
20 miles north of Jamestown. This storm was nearly stationary.
Additional storms were developing across north central Stutsman
County.
HAZARD...Wind gusts to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kensal, Spiritwood Lake, Pingree, Courtenay, Melville, and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4712 9924 4734 9921 4743 9850 4733 9850
4733 9847 4703 9847
TIME...MOT...LOC 0023Z 266DEG 3KT 4719 9856
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
627 PM MDT Tue May 23 2023
NDZ042-045-240100-
Grant ND-Sioux ND-
627 PM MDT Tue May 23 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN SIOUX AND
SOUTHERN GRANT COUNTIES THROUGH 700 PM MDT...
At 627 PM MDT, strong thunderstorms were located along a line
extending from 15 miles north of Morristown to 8 miles northeast of
Thunder Hawk. These storms were nearly stationary.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southwestern
Sioux and southwestern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4621 10200 4637 10142 4606 10138 4594 10195
4595 10200
TIME...MOT...LOC 0027Z 200DEG 4KT 4616 10169 4605 10191
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
800 PM CDT Tue May 23 2023
NDZ037-240130-
Stutsman ND-
800 PM CDT Tue May 23 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN STUTSMAN
COUNTY THROUGH 830 PM CDT...
At 758 PM CDT, strong thunderstorms were located along a line
extending from 4 miles west of Pingree to 8 miles northeast of
Buchanan. Movement was east at 5 mph. Additional storms were
developing across northwest Stutsman County.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Wimbledon, Kensal, Spiritwood Lake, Buchanan, Pingree, Woodworth,
Courtenay, Edmunds, and Chase Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4689 9945 4698 9945 4698 9948 4733 9948
4733 9847 4698 9846
TIME...MOT...LOC 0058Z 231DEG 7KT 4715 9899 4715 9872
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
830 PM CDT Tue May 23 2023
NDZ036-037-240200-
Kidder ND-Stutsman ND-
830 PM CDT Tue May 23 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EASTERN KIDDER AND
NORTHERN STUTSMAN COUNTIES THROUGH 900 PM CDT...
At 828 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Buchanan to 8 miles northeast of
Tappen. Movement was southeast at 10 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medina, Tappen, Kensal, Buchanan, Spiritwood Lake, Cleveland,
Pettibone, Pingree, Woodworth, Courtenay, Windsor, Edmunds, Crystal
Springs, Lake Williams, and Chase Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4675 9967 4721 9968 4733 9847 4698 9847
TIME...MOT...LOC 0128Z 323DEG 10KT 4711 9872 4697 9953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
901 PM CDT Tue May 23 2023
NDZ035>037-240230-
Kidder ND-Stutsman ND-Burleigh ND-
901 PM CDT Tue May 23 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL KIDDER, EAST
CENTRAL BURLEIGH AND WESTERN STUTSMAN COUNTIES THROUGH 930 PM CDT...
At 901 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Woodworth to 5 miles northwest of
Dawson. Movement was east at 10 mph.
HAZARD...Wind gusts to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Steele, Medina, Tappen, Cleveland, Pettibone, Dawson, Woodworth,
Robinson, Lake Isabel, Driscoll, Windsor, Crystal Springs, Lake
Williams, Chase Lake, and Horsehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4684 9903 4676 10018 4706 10020 4729 9903
TIME...MOT...LOC 0201Z 288DEG 7KT 4706 9933 4694 9980
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
931 PM CDT Tue May 23 2023
NDZ035>037-240300-
Kidder ND-Stutsman ND-Burleigh ND-
931 PM CDT Tue May 23 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL KIDDER,
EASTERN BURLEIGH, AND WESTERN STUTSMAN COUNTIES THROUGH 1000 PM
CDT...
At 929 PM CDT, strong thunderstorms were located along a line from 5
miles north of Menoken to 10 miles north of Crystal Springs. These
storms were nearly stationary.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Steele, Medina, Tappen, Menoken, Sterling, Cleveland, Dawson, Lake
Isabel, Driscoll, Mckenzie, Crystal Springs, Chase Lake, Horsehead
Lake, and Streeter Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4708 10056 4708 9908 4674 9908 4671 10060
TIME...MOT...LOC 0229Z 274DEG 3KT 4691 10044 4694 9991 4697 9945
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HOLLANThe Bismarck radar (KBIS), 65 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
2 hail. Local standard time, as filed.
The thunderstorm produced copious amounts of hail up to one-inch in diameter, with the hail accumulating to around two inches deep on the ground. The hail damaged the vinyl siding on a garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093349, 1093351.